User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse




Journal Article

Inference for empirical Wasserstein distances on finite spaces.


Munk,  A.
Research Group of Statistical Inverse-Problems in Biophysics, MPI for biophysical chemistry, Max Planck Society;

External Ressource
No external resources are shared
Fulltext (public)
There are no public fulltexts stored in PuRe
Supplementary Material (public)

(Supplementary material), 255KB


Sommerfeld, M., & Munk, A. (2018). Inference for empirical Wasserstein distances on finite spaces. Journal of the Royal Statistical Society. Ser. B, Statistical Methodology, 80(1), 219-238. doi:10.1111/rssb.12236.

Cite as: http://hdl.handle.net/11858/00-001M-0000-002E-9BF1-3
The Wasserstein distance is an attractive tool for data analysis but statistical inference is hindered by the lack of distributional limits. To overcome this obstacle, for probability measures supported on finitely many points, we derive the asymptotic distribution of empirical Wasserstein distances as the optimal value of a linear programme with random objective function. This facilitates statistical inference (e.g. confidence intervals for sample-based Wasserstein distances) in large generality. Our proof is based on directional Hadamard differentiability. Failure of the classical bootstrap and alternatives are discussed. The utility of the distributional results is illustrated on two data sets.